Digoxin Overdose

Treating a Digoxin Overdose

The treatment for a digoxin overdose will vary. If digoxin toxicity occurs from normal doses and the symptoms are mild, the only treatment necessary may be stopping digoxin and monitoring for potentially serious symptoms.
 
If large amounts of digoxin were taken and the overdose was recent, it is possible that the healthcare provider may administer activated charcoal or "pump the stomach" to help reduce the amount of the medication that is absorbed into the bloodstream. Dialysis is not expected to be useful for removing digoxin from the body.
 
Digoxin immune FAB (Digibind®, DigiFab®), an antidote for digoxin, may be given, especially if potentially life-threatening symptoms (such as certain types of dangerous arrhythmias) occur or are expected to occur.
 
Treatment for any type of overdose typically involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for a digoxin overdose may include:
 
  • Close monitoring of the heart
  • Close monitoring of blood electrolytes
  • Potassium administration, which could be needed for low blood potassium levels (hypokalemia)
  • Use of a temporary pacemaker for heart arrhythmias.
 
It is important that you seek medical attention immediately if you believe that you or someone else may have taken too much digoxin.
10 Foods That Lower Cholesterol

Digoxin Drug Information

Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.